Submit Manuscript  

Article Details


Sexual Side Effects of Psychotropics; Implications for Clinical Practice

[ Vol. 4 , Issue. 1 ]

Author(s):

Vijender Singh and Bhavuk Garg   Pages 4 - 9 ( 6 )

Abstract:


<i>Background:</i> The side effects of psychotropic drugs are commonly encountered in clinical practice. Sexual side effects of psychotropic drugs may affect compliance to the treatment if not properly treated. Different classes of psychotropic drugs are known to cause clinically significant sexual dysfunction. </p> <p> <i>Objective:</i> In this review, authors have attempted to briefly describe the common side effects of psychotropic agents and their management in day to day clinical practice. </p> <p> <i>Method:</i> Appropriate internet search was made using keywords. </p> <p> <i>Results:</i> Antidepressants like Selective Serotonergic Reuptake Inhibitors (SSRIs) and conventional antipsychotics are associated with distressing sexual dysfunction due to their effects on neurotransmitters like dopamine, norepinephrine and serotonin. Some of the antidepressants like bupropion and antipsychotics like aripiprazole are the safest choice in terms of potential to cause sexual dysfunction. </p> <p> <i>Conclusion:</i> The management of sexual dysfunction due to psychotropics warrants a sensible approach by clinicians in their day to day practice. Management of sexual dysfunction may entail simple steps like curtailing the dose of drug, drug holidays and adding adjuvant drugs at times.

Keywords:

clinical practice, management issues, psychotropics, sexual functioning, sexual side effects, SSRIs.

Affiliation:

Department of Psychiatry, Institute of Human Behaviour & Allied Sciences (IHBAS), NABH Accredited, Hospital based, Autonomous Institute under Govt. of Delhi, G.T. Road, Dilshad Garden, Delhi-110095, India.

Graphical Abstract:



Read Full-Text article